EconPapers    
Economics at your fingertips  
 

Spanning Tests for Markowitz Stochastic Dominance

Stelios Arvanitis, Olivier Scaillet and Nikolas Topaloglou
Additional contact information
Stelios Arvanitis: Athens University of Economics and Business

No 18-08, Swiss Finance Institute Research Paper Series from Swiss Finance Institute

Abstract: Using properties of the cdf of a random variable defined as a saddle-type point of a real valued continuous stochastic process, we derive first-order asymptotic properties of tests for stochastic spanning w.r.t. a stochastic dominance relation. First, we define the concept of Markowitz stochastic dominance spanning, and develop an analytical representation of the spanning property. Second, we construct a non-parametric test for spanning via the use of an empirical analogy. The method determines whether introducing new securities or relaxing investment constraints improves the investment opportunity set of investors driven by Markowitz stochastic dominance. In an application to standard data sets of historical stock market returns, we reject market portfolio Markowitz efficiency as well as two-fund separation. Hence there exists evidence that equity management through base assets can outperform the market, for investors with Markowitz type preferences.

Keywords: Saddle-Type Point; Markowitz Stochastic Dominance; Spanning Test; Linear and Mixed integer programming; reverse S-shaped utility (search for similar items in EconPapers)
JEL-codes: C12 C14 C44 C58 D81 G11 (search for similar items in EconPapers)
Pages: 52 pages
Date: 2018-02
New Economics Papers: this item is included in nep-ecm and nep-upt
References: Add references at CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
https://papers.ssrn.com/sol3/papers.cfm?abstract_id=3114016 (application/pdf)

Related works:
Journal Article: Spanning tests for Markowitz stochastic dominance (2020) Downloads
Working Paper: Spanning Tests for Markowitz Stochastic Dominance (2018) Downloads
Working Paper: Spanning tests for markowitz stochastic dominance (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:chf:rpseri:rp1808

Access Statistics for this paper

More papers in Swiss Finance Institute Research Paper Series from Swiss Finance Institute Contact information at EDIRC.
Bibliographic data for series maintained by Ridima Mittal ().

 
Page updated 2025-03-22
Handle: RePEc:chf:rpseri:rp1808